Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

January 1, 2021Fayette County, Meriwether County, Pike County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 1, 2021, 12:08 PM EST for Fayette County, Meriwether County, Pike County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 12:08 PM EST (17:08 UTC)
Expired
Jan 1, 2021, 12:45 PM EST
In force
37 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Fayette County, GA, Meriwether County, GA, Pike County, GA

The radar

The Atlanta radar (KFFC), 10 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS82 KFFC 011708
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1208 PM EST Fri Jan 1 2021
 
GAZ053-054-056-067>069-078-079-011745-
Harris GA-Fayette GA-Upson GA-Coweta GA-Spalding GA-Meriwether GA-
Talbot GA-Pike GA-
1208 PM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...FAYETTE...
NORTHWESTERN UPSON...EASTERN COWETA...WESTERN SPALDING...EASTERN
MERIWETHER...NORTHWESTERN TALBOT AND PIKE COUNTIES UNTIL 1245 PM
EST...

At 1208 PM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Sharpsburg to near Waverly Hall...and moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief 
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs 
           and blowing around of light...unsecured objects...the 
           leading edge of this line of storms has also exhibited 
           areas of localized rotation. A brief tornado could 
           quickly form.

Some locations in the path of these storms include
Fayetteville, Greenville, Peachtree City, Tyrone, Manchester, Senoia,
Woodbury, Waverly Hall, Brooks, Warm Springs, Woodland, Molena,
Williamson, Sharpsburg, Turin, Haralson, Woolsey, Gay, Sunset Village
and Starrs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3340 8469 3354 8453 3355 8444 3350 8442
      3348 8439 3346 8438 3344 8440 3342 8440
      3341 8439 3336 8440 3335 8439 3335 8434
      3288 8438 3263 8475
TIME...MOT...LOC 1708Z 227DEG 43KT 3338 8464 3275 8468 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 1, 11:12 AM EST, 56 minutes earlier.

Area forecast discussion, Jan 1, 11:12 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1112 AM EST Fri Jan 1 2021

.UPDATE...

Widespread showers and embedded thunderstorms continue to
overspread the area this morning, largely ahead of a surface
trough feature pushing from eastern Alabama into western Georgia
at this time. Meanwhile, the cold front extends from the surface
low in southern Missouri southward into western Alabama. While the
warm front has continued to make gradual progress northward, the
northeastern quadrant of the area remains in the stable wedge at
this hour. Convective intensity has been unimpressive this
morning due to limited surface instability, generally maximized in
a band nearing west Georgia around and under 500 J/kg. Despite
the marginal instability, favorable shear will continue to support
the isolated risk for damaging wind gusts or brief spin-up
tornadoes into this afternoon as this activity pushes eastward.

RW

&&

.PREV DISCUSSION... /Issued 639 AM EST Fri Jan 1 2021/

PREV DISCUSSION... /issued 342 AM EST Fri Jan 1 2021/

SHORT TERM /Today through Saturday/...

Despite several rounds of light showers moving across the area,
these have had little impact on scouring out the wedge or improving
vsbys across the area. Still seeing widespread quarter mile or less
values and have therefore gone with a dense fog advisory for eastern
portions of the forecast area. Given stable conditions, activity has
just been showers this far and no thunderstorms for the local area.

Through this morning, warm front will begin to lift northward and
instability should begin to increase marginally. Still though, it
will likely take until afternoon before we see values high enough
for thunderstorm development. Shear will not be difficult to come by
with this system with 0-1 SRH in excess of 300 m2/s2 for most all
areas. The question will be can we get robust enough updrafts to
support these shear values. Latest hi res does indicate some surface
based instability in excess of 700 J/KG and so the ingredients will
definitely be there for damaging winds and isolated tornadoes for a
brief period with this event.

Front will stall out over Central GA Friday evening before lifting
north as a warm front Sat afternoon as another impulse moves out of
Texas. Moisture and lift will spread back northward allowing for
categorical pops once again for portions of Central GA. I may be a
little low on the pops for NW GA given diffluence pattern aloft but
will let day shift take another look before increasing too much. Not
much shear with this system and surface based CAPE pretty much non
existent so anticipate primarily a rain maker with this system.

Deese

LONG TERM /Saturday Night through Thursday/...

As the extended period begins on Saturday night, the frontal
boundary will remain stalled across south-central Georgia, An upper-
level trough will meanwhile be moving northeastward from the
ArkLaTex region towards the Great Lakes Saturday night and into
Sunday. Southwesterly flow aloft ahead of the trough will continue
to advect deep Gulf moisture across the forecast area during the
overnight hours. The majority of the precipitation is expected
across the central and eastern portions of the CWA as broad ascent
from the approaching trough overspreads the frontal zone. Likely to
categorical PoPs are forecast across east Georgia Saturday night
before chances progressively diminish during the early morning
hours on Sunday. Additional rainfall amounts of up to an inch are
expected during the overnight hours in the southeastern portions
of the forecast area, which could lead to localized flooding
concerns. In spite of minimal instability, enhanced bulk shear is
also anticipated in the vicinity of the cold front during this
time, so the potential for an isolated strong to severe storm will
need to be monitored. By Sunday morning, the trough and its
associated moisture will quickly lift to the northeast, leading to
drying conditions across the area on Sunday.

A fast-moving upper-level shortwave will traverse the deep south on
Monday. However, moisture associated with this system will be
limited, and very little to no impact will be observed over north
and central Georgia. An upper-level ridge will build in over the
southeastern CONUS on Tuesday and remain in place through late
Wednesday. Surface high pressure associated with this ridge will
lead to clear skies, sunny conditions, and a continuation of above
average temperatures on Tuesday and Wednesday. In the later part of
the week an upper level trough will drop southeastward from the
Great Plains towards the Tennessee Valley. Model discrepancies
remain with respect to the evolution and location of this system,
and ultimately the impacts to our forecast area. The latest ECMWF
model develops a cutoff low over the Tennessee Valley, which then
moves northeastward towards the mid-Atlantic coast on Friday, with a
cold front extending southward and pushing through Georgia late
Thursday. In contrast, the latest GFS solution brings the low
further to the south and is several hours slower bringing the
associated cold front through Georgia. With much uncertainty
remaining with respect to this system, rain chances remain limited
to low-end chance PoPs across the majority of north and central
Georgia on Thursday and into Friday.

King

AVIATION...
12Z UPDATE...

LIFR conditions continue to be prevalent across the terminals.
Some heavier SHRA have moved across from time to time but have not
had much effect on increasing cigs or vsby. Will therefore keep
most sites at LIFR through the afternoon hours. It now appears
some site may not break out as once previously though before
sunset and lower clouds get locked in once again. Timing for TSRA
looks good in current set for this afternoon and no changes there.
We finally get some improvement late tonight after 06Z but only
to MVFR. Winds will be gusty in the SHRA for this afternoon and
then shift to SW by 03Z this evening at ATL.

//ATL CONFIDENCE...12Z UPDATE...

Medium on LIFR duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  51  66  44 /  90  70  60  70
Atlanta         65  51  63  42 / 100  40  50  50
Blairsville     57  45  62  39 / 100  60  30  60
Cartersville    65  47  62  39 / 100  30  30  40
Columbus        70  53  65  42 /  90  40  70  50
Gainesville     58  49  63  44 / 100  60  40  60
Macon           70  56  67  44 /  90  70  90  80
Rome            66  46  62  41 / 100  30  20  30
Peachtree City  68  50  64  41 /  90  40  60  50
Vidalia         75  65  70  52 /  60  80  90  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Jan 1, 12:06 PM EST, 2 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1206 PM EST Fri Jan 1 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1206 PM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Showers and a few thunderstorms will move across parts of north and
much of central Georgia this afternoon. There is a risk for a few
strong to severe thunderstorms capable of producing damaging winds
and even a brief tornado. Locally heavy rain will also elevate the
flood risk for low-lying and poor drainage areas. The severe threat
should end west to east by early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another round of showers and isolated thunderstorms are expected
across south-central Georgia on Saturday and Saturday night. A few
storms could become strong to severe, with damaging winds being the
primary hazard with any severe storms that occur. A localized flash
flood threat will also exist with additional heavy rainfall across
parts of central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested today given the relative
isolated nature of any severe weather. However, spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jan 1, 11:14 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1114 AM EST Fri Jan 1 2021

GAZ066-078-089-011645-
Harris GA-Troup GA-Muscogee GA-
1114 AM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...TROUP AND NORTHWESTERN
MUSCOGEE COUNTIES UNTIL 1145 AM EST...

At 1113 AM EST...a line of strong thunderstorms was along a line
extending from Piedmont Heights to Bleecker...and moving northeast at
50 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
LaGrange, Hamilton, West Point, Pine Mountain, Goat Rock Lake,
Mountville, Cannonville, Cataula, Louise, Piedmont Heights, Mountain
Hill, Hillcrest, Big Springs, Wares Crossroads, Jones Crossroads,
Baughs Crossroads, Fortson, Mulberry Grove, Smiths Crossroad and
Whitesville-Pine Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3315 8502 3304 8486 3287 8486 3287 8485
      3261 8484 3253 8502 3258 8507 3262 8509
      3263 8508 3264 8511 3266 8509 3269 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3285 8515 3286 8519 3301 8521
TIME...MOT...LOC 1613Z 218DEG 42KT 3298 8520 3259 8517

WIND...40MPH
Special weather statement, Jan 1, 11:48 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1148 AM EST Fri Jan 1 2021

GAZ014-021>023-033-011715-
Hall GA-Dawson GA-North Fulton GA-Cherokee GA-Forsyth GA-
1148 AM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL...SOUTHERN DAWSON...
NORTH FULTON...EASTERN CHEROKEE AND FORSYTH COUNTIES UNTIL 1215 PM
EST...

At 1148 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Drew, or near Cumming...moving northeast at
50 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Gainesville, Cumming, Dawsonville, Sugar Hill, Free Home, Dougherty,
Drew, Coal Mountain, Brookwood, Hightower, Birmingham, Matt, Silver
City, Chestatee, Oscarville, Holbrook, Ducktown and Lake Lanier
Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3428 8388 3416 8404 3417 8406 3415 8408
      3414 8408 3411 8410 3407 8416 3416 8434
      3444 8416
TIME...MOT...LOC 1648Z 222DEG 44KT 3416 8420

WIND...50MPH
Special weather statement, Jan 1, 12:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1208 PM EST Fri Jan 1 2021

GAZ053-054-056-067>069-078-079-011745-
Harris GA-Fayette GA-Upson GA-Coweta GA-Spalding GA-Meriwether GA-
Talbot GA-Pike GA-
1208 PM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...FAYETTE...
NORTHWESTERN UPSON...EASTERN COWETA...WESTERN SPALDING...EASTERN
MERIWETHER...NORTHWESTERN TALBOT AND PIKE COUNTIES UNTIL 1245 PM
EST...

At 1208 PM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Sharpsburg to near Waverly Hall...and moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Fayetteville, Greenville, Peachtree City, Tyrone, Manchester, Senoia,
Woodbury, Waverly Hall, Brooks, Warm Springs, Woodland, Molena,
Williamson, Sharpsburg, Turin, Haralson, Woolsey, Gay, Sunset Village
and Starrs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3340 8469 3354 8453 3355 8444 3350 8442
      3348 8439 3346 8438 3344 8440 3342 8440
      3341 8439 3336 8440 3335 8439 3335 8434
      3288 8438 3263 8475
TIME...MOT...LOC 1708Z 227DEG 43KT 3338 8464 3275 8468

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:26 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Butts, Cherokee, Clarke and 47 more9 hr
Jan 1, 11:14 AM ESTSpecial Weather StatementFFCHarris, Troup31 min
Jan 1, 11:32 AM ESTTornado WarningFFCHarris, Meriwether, Troup28 min
Jan 1, 11:48 AM ESTSpecial Weather StatementFFCForsyth27 min
Jan 1, 12:45 PM ESTSpecial Weather StatementFFCButts, Henry, Lamar, Spalding30 min
Jan 1, 1:35 PM ESTSpecial Weather StatementFFCMarion, Talbot, Taylor, Upson25 min
Jan 1, 1:44 PM ESTRiver Flood WarningFFCForsyth, Fulton44 hr
Jan 1, 2:01 PM ESTTornado WarningFFCCrawford, Monroe, Taylor, Upson29 min
Jan 1, 2:35 PM ESTTornado WarningFFCJones, Monroe25 min
Jan 1, 2:50 PM ESTRiver Flood WarningFFCForsyth15 hr
Jan 1, 2:57 PM ESTTornado Warning Tornado observedFFCBaldwin, Jasper, Jones, Monroe, Putnam23 min
Jan 1, 3:04 PM ESTTornado WarningFFCGreene, Hancock, Taliaferro, Warren26 min
Jan 1, 3:28 PM ESTTornado WarningFFCTaliaferro, Warren, Wilkes32 min
Jan 1, 3:36 PM ESTTornado WarningFFCGreene, Hancock, Putnam24 min
Jan 1, 3:39 PM ESTTornado WarningFFCBaldwin, Hancock, Putnam22 min
Jan 1, 3:58 PM ESTSpecial Weather StatementFFCBibb, Peach32 min
Jan 1, 4:05 PM ESTSpecial Weather StatementFFCHancock, Taliaferro25 min
Jan 1, 4:30 PM ESTSpecial Weather StatementFFCJones30 min
Jan 1, 4:33 PM ESTSpecial Weather StatementFFCTaliaferro, Warren, Wilkes27 min
Jan 1, 5:37 PM ESTSpecial Weather StatementFFCGlascock, Washington23 min
Jan 1, 6:07 PM ESTSpecial Weather StatementFFCDodge, Johnson, Laurens23 min
Jan 1, 6:09 PM ESTSpecial Weather StatementFFCGlascock, Jefferson36 min
Jan 1, 6:34 PM ESTSpecial Weather StatementFFCJohnson, Treutlen41 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.